Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Cardiology
Volume 2016, Article ID 2343691, 6 pages
http://dx.doi.org/10.1155/2016/2343691
Case Report

Adult ADHD Medications and Their Cardiovascular Implications

1Division of Cardiology, Saint Luke’s University Health Network, 801 Ostrum Street, Bethlehem, PA 18015, USA
2Division of Pulmonary Medicine, Department of Internal Medicine, Howard University Hospital, 2041 Georgia Avenue, Washington, DC 20060, USA
3Department of Internal Medicine, Howard University Hospital, 2041 Georgia Avenue, Washington, DC 20060, USA
4Division of Hematology & Oncology, Department of Internal Medicine, Howard University Hospital, 2041 Georgia Avenue, Washington, DC 20060, USA
5Division of Cardiology, Howard University Hospital, 2041 Georgia Avenue, Washington, DC 20060, USA

Received 5 April 2016; Accepted 11 July 2016

Academic Editor: Magnus Baumhäkel

Copyright © 2016 A. Sinha et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Attention-deficit/hyperactivity disorder (ADHD) is a chronic neurobiological disorder exhibited by difficulty maintaining attention, as well as hyperactivity and impulsive behavior. Central nervous system (CNS) stimulants are the first line of treatment for ADHD. With the increase in number of adults on CNS stimulants, the question that arises is how well do we understand the long-term cardiovascular effects of these drugs. There has been increasing concern that adults with ADHD are at greater risk for developing adverse cardiovascular events such as sudden death, myocardial infarction, and stroke as compared to pediatric population. Cardiovascular response attributed to ADHD medication has mainly been observed in heart rate and blood pressure elevations, while less is known about the etiology of rare cardiovascular events like acute myocardial infarction (AMI), arrhythmia, and cardiomyopathy and its long-term sequelae. We present a unique case of AMI in an adult taking Adderall (mixed amphetamine salts) and briefly discuss the literature relevant to the cardiovascular safety of CNS stimulants for adult ADHD.